Ticlopidine-induced cholestatic hepatitis: A case report and review of the literature

  • Luigi Anastasio | paola.granata@pagepress.org
  • Valerio Manno
  • Maria Carbone
  • Nicola Lentini
  • Sandro Baldari
  • Lucia Sofia
  • Giuseppe Topa
  • Antonio Arone

Abstract

Introduction
Cholestatic hepatitis is frequently a drug-related syndrome. We describe the case of a 57-year-old man who developed cholestatic hepatitis two months after starting therapy with ticlopidine following a carotid endarterectomy.

Materials and methods
The patient presented with anorexia, nausea, and dark-colored urine. The work-up included laboratory tests and imaging studies of the liver (ultrasound and magnetic resonance imaging). The authors analyze the case using the scale developed by Maria and Victorino for the diagnosis of drug-induced hepatitis, the Naranjo algorithm for adverse drug reactions, and the RUCAM algorithm for causality assessment of hepatotoxicity. They also review data from the MedLine database on cases of ticlopidine-induced cholestatic hepatitis reported during the period 1982–2011.

Results
Bilirubin, aminotransferases, alkaline phosphatases, and gamma glutamyl transpeptidase levels were elevated at admission and progressively declined after ticlopidine was discontinued. The absence of biliary obstruction at ultrasonography and magnetic resonance cholangiography, the negative results of viral and immunologic tests, and the resolution of the syndrome after discontinuation of the drug all suggested ticlopidine-induced hepatotoxicity. The assessment of this case with toxicity algorithms confirmed that a causal link to ticlopidine was “probable” or “highly probable.” The patient was treated with ursodesoxycholic acid, clopidogrel (75 mg/day), and (after the laboratory parameters had normalized) rosuvastatin (10 mg/day). No further clinical and laboratory abnormalities have been observed during two month follow-up.

Discussion
The toxicity of ticlopidine is well established: our review revealed reports of 57 cases of ticlopidine-induced cholestatic hepatitis during the period 1982–2011. The mechanisms underlying the toxic effects of this drug are not clear, but they are probably related to the chemical structure of the drug. The syndrome is usually completely reversible with discontinuation of the drug. We stress the importance for the appropriate use of this drug and the need for adequate follow-up of patients.

Downloads

Download data is not yet available.

PlumX Metrics

PlumX Metrics provide insights into the ways people interact with individual pieces of research output (articles, conference proceedings, book chapters, and many more) in the online environment. Examples include, when research is mentioned in the news or is tweeted about. Collectively known as PlumX Metrics, these metrics are divided into five categories to help make sense of the huge amounts of data involved and to enable analysis by comparing like with like.

Published
2012-10-23
Section
Case Reports
Keywords:
Ticlopidine, Cholestasis, Cholestatic hepatitis, Drug-induced hepatitis
Statistics
Abstract views: 729

PDF: 656
Share it
How to Cite
Anastasio, L., Manno, V., Carbone, M., Lentini, N., Baldari, S., Sofia, L., Topa, G., & Arone, A. (2012). Ticlopidine-induced cholestatic hepatitis: A case report and review of the literature. Italian Journal of Medicine, 6(3), 216–221. https://doi.org/10.4081/itjm.2012.216